Eyes that feel like they have grit in them, a throat that feels like ants are crawling over it, sneezing over and over again, and a nose that runs like a tap… These are common symptoms that anyone who suffers from allergies knows about all too well.
Such symptoms can be extremely aggravating and exhausting.
If you’re breastfeeding and suffer from allergies, you may wonder what you may be able to take to help alleviate your symptoms.
Breastfeeding And Antihistamines – What Can I Take?
Fortunately, there are drops, nasal sprays and medications you can have to help relieve the discomfort of allergies and irritations. They are as follows:
Eye Drops and Breastfeeding
The good news is if you’re feeling like you want to gauge your eyes out because they are so irritatingly itchy, relief can be obtained with the use of eyes drops (e.g. containing antazoline or naphazoline) which are considered compatible with breastfeeding.
Nasal Sprays and Breastfeeding
If you’re going crazy with all the sneezing or if your nose is congested or running like a tap, nasal sprays are also considered compatible with breastfeeding. In fact, of the options available for treating allergic symptoms, nasal sprays (e.g. containing beclomethasone, fluticasone or budesonide) are considered to be the most effective and safe for breastfeeding mothers.
Some people find nasal saline sprays helpful toom, and they are completely safe for breastfeeding mothers to use.
Antihistamines and Breastfeeding
Antihistamines can be divided into two groups – sedating and non-sedating.
Non-sedating antihistamines, e.g. cetirizine (Zyrtec), loratidine (Claratyne/Claritin), and fexofenadine (Telfast/Allegra), are usually preferred and are less likely to make the baby sleepy.
Sedating antihistamines, e.g. dexchlorpheniramine (Polaramine), promethazine (Phenergan) and pheniramine (Avil), can cause sleepiness in you and your baby. Small and occasional doses may be okay if necessary, but only upon the guidance of your doctor and/or pharmacist.
A common concern with antihistamines is whether they might have the effect of lowering milk supply in some mothers. There’s no research supporting this concern – just some anecdotal reports which are more common with use of sedating antihistamines.
If you feel a medication has led to a supply drop, stop taking it and seek medical advice. Your supply should increase again after you stop taking it.
Hopefully you now have some options to be able to get your allergy symptoms under control. For more evidence-based and up-to-date information about various medications and breastfeeding, visit TOXNET lactmed and/or speak with your doctor or pharmacist.